Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Apr 9, 2021, 6:41 PM EDT for Mecklenburg County, Virginia. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2021, 6:41 PM EDT (22:41 UTC)
- Expired
- Apr 9, 2021, 7:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Blacksburg, VA
County Mecklenburg County, VA
The radar
The Raleigh/Durham radar (KRAX), 112 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 6:48 PM EDT | HAIL 0.5 | 4 Se Dryburg, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 654 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
600
WWUS81 KRNK 092241
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
641 PM EDT Fri Apr 9 2021
VAZ058-059-092315-
Halifax-Charlotte-
641 PM EDT Fri Apr 9 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEAST HALIFAX AND FAR
SOUTHERN CHARLOTTE COUNTIES...
At 641 PM EDT, a strong thunderstorm was located over Buffalo
Springs, or 8 miles southwest of Redoak, moving east at 25 mph.
Winds in excess of 30 mph and penny size hail are possible with this
storm.
Locations impacted include...
Staunton River State Park.
LAT...LON 3664 7856 3664 7858 3669 7866 3669 7868
3668 7870 3667 7870 3665 7871 3662 7871
3662 7872 3670 7872 3674 7862 3670 7865
3668 7862 3665 7857
TIME...MOT...LOC 2241Z 256DEG 22KT 3667 7868
$$
DSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Apr 9, 3:51 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Apr 9, 3:51 PM EDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
351 PM EDT Fri Apr 9 2021
.SYNOPSIS...
A complex low pressure system with several frontal systems will
result in unsettled weather through the weekend. Dry weather is
expected behind this system for Monday and Tuesday.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 345 PM EDT Friday...
Severe Thunderstorm Watch 78 has been issued for areas that were
in a Slight Risk today with the addition of Carroll and Floyd
Counties in Virginia and Surry County NC.
As of 305 PM EDT Friday...
A Marginal Risk for severe thunderstorms exists across the SW VA and
NW NC mountains and foothills. A Slight Risk is over the VA/northern
NC piedmont.
A short wave tracking across the region during peak heating and
with a stalled boundary in the area will help trigger strong to
severe thunderstorms this afternoon and evening. The primary
threat will be large hail, especially with freezing levels being
low (9-12 kft). Secondary threat is damaging wind gusts. There
is a low chance that strong shear in the vicinity of the
boundary may help form supercells capable of producing an
isolated tornado, mainly for counties east of the Blue Ridge.
Storms move east of the area by midnight, then partial clearing
will lead to patchy fog into Saturday morning.
An occluded low over the Mid West will push another short wave over
the area along with a cold front Saturday afternoon. This front will
have more in the way of heavy rain as oppose to severe weather.
However, do not be surprise if you hear a rumble of thunder.
Rainfall amounts will range from a quarter to half of an inch.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 250 PM EDT Friday...
Stormy conditions come to an end Saturday night as drier air
arrives to round out the weekend into early next week...
Our strong closed area of low pressure will continue to stack
and drift toward southern Michigan late Saturday into the first
half of Sunday. Meanwhile at the surface a warm frontal boundary
with a secondary shortwave impulse will continue north from the
Mid-South into the Carolinas and southwest Virginia late
Saturday evening and night. With this wave pushing north along
the warm front we should have ample lift for heavy showers and
storms. The NAM3km, GFS, and Euro all illustrate this in some
shape or form with subtle timing differences during the early to
late Saturday evening and overnight period. For that reason the
Storm Prediction Center has blanked the area in a marginal risk
for severe weather with the biggest threats overall being
damaging winds and hail. An isolated tornado cannot be ruled out
especially along the warm frontal boundary where models such as
the NAM 3KM and ARW continue to show some decent bulk effective
shear values around 30-40 knots with surface based/MLCAPE
values around 1,000 j/kg.
The warm front will continue north heading into late Saturday
night before the cold front crashes in from the west heading
into early Sunday morning. This will be our prime period for the
heaviest rainfall across the region with amounts ranging
between 0.5-1.5 inches. Locally heavier amounts cannot be ruled
out especially with any thunderstorms that we do see. As of now
we are not highlighted under any excessive rainfall concerns but
with ample moisture in place as PWATS sit close to 1.0" any
storm that may sit over an area could create localized poor
drainage flooding/ponding on roadways.
By late Sunday morning into midday we should start to see a
drying trend from west to east across the region. Our upper
level wave and strong closed low will continue north and east
while westerly flow takes over at the surface. Winds look to top
out between 5-15 mph with gust approaching 10-20 mph west of
the Blue Ridge.
Brief surface high pressure builds in from our south Monday
before another cold frontal boundary swings in late. This
boundary will be associated with our closed low that looks to
set up shop over the upper Great Lakes region the next few days
sending several waves of energy our way. For that reason I went
ahead and kept shower chances in for our mountain counties late
Monday night into Tuesday morning. This is in line with both the
Euro and Canadian which are less aggressive compared to the GFS
which spreads heavier precipitation further east over the
region.
We dry out again Tuesday afternoon and evening before another
impulse of energy heads our way heading into midweek.
Temperatures look to remain at or above average through the
period with widespread highs in the 60s and 70s through Tuesday
and overnight lows in the 40s and 50s.
Confidence remains moderate to high in the short term period.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 250 PM EDT Friday...
Increasing chances for showers along with a cooling trend
heading into later next week...
Overall the pattern remains unsettled with several weak waves
of energy pivoting through the larger overall flow for the
latter half of the week. Now it won't be raining all the time
during this period with most of the synoptic models painting
chance PoPs along and west of the Blue Ridge in favored upslope
areas. Even outside these locations though a few scattered
showers cannot be ruled out each day with the best chances for
rain Friday and Saturday. This is due in part to another closed
area of low pressure this time over eastern Canada sending
multiple weak impulses south through northern England and into
our region.
With shower activity and extra cloud cover around temperatures
will suffer a bit. We will start the period above normal with
highs in the upper 60s and low 70s Wednesday before trending
into low to mid 60s Thursday and Friday. SOme locations by
Friday afternoon west of the Blue Ridge could struggle to push
60 degrees.
Confidence remains moderate in the long term period in
particularly for precipitation chances and timing of the weak
upper level waves.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 120 PM EDT Friday...
A stationary boundary bisects the forecast area along a LWB-
ROA-DAN line. Northeast of this boundary expect IFR/LIFR cigs
into this afternoon with primarily VFR to the southwest of the
boundary.
Increasing instability this afternoon will lead to numerous
showers east of the Blue Ridge with potential for scattered
strong storms along the stationary front in addition to isolated
severe. ROA-LYH-DAN will have the best chance for experiencing
a thunderstorm this afternoon...mainly after 20Z/4P. Showers and
storms may linger through 02Z/10P before moving east. Damaging
hail is the primary threat, but can't rule out an isolated
tornado or downburst.
Tonight is expected to feature partial clearing...mainly VFR
between 00z/8PM and midnight, followed by patchy fog and
potential for stratus redevelopment. High confidence for MVFR,
but there is a chance for a period of IFR/LIFR around daybreak
Saturday morning.
Extended Aviation Discussion...
Unsettled weather is expected this weekend as a frontal system
works its way across the mountains from the west. Once the
fog/stratus breaks Saturday morning, expect a return of
showers/storms late Saturday afternoon and Saturday night as a
cold front crosses the region. Poor flight conditions may linger
into the first half of Sunday before improving conditions
Sunday afternoon and through early next week.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...ET
LONG TERM...ET
AVIATION...RCSHazardous weather outlook, Apr 9, 3:47 PM EDT, 2 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 347 PM EDT Fri Apr 9 2021 VAZ007-010-011-WVZ042>044-507-508-102000- Tazewell-Bland-Giles-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 347 PM EDT Fri Apr 9 2021 This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018>020-VAZ009-012>015-018>020-022>024-034-035-045>047- 102000- Ashe-Alleghany NC-Watauga-Wilkes-Yadkin-Smyth-Wythe-Pulaski- Montgomery-Grayson-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Bedford-Amherst-Campbell-Appomattox-Buckingham- 347 PM EDT Fri Apr 9 2021 This Hazardous Weather Outlook is for northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe storms into this evening. The primary threat is hail. Damaging winds is also a possibility in addition to an isolated tornado. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-VAZ016-017-032-033-043-044-058-059-102000- Surry-Stokes-Rockingham-Caswell-Carroll-Floyd-Patrick-Franklin-Henry- Pittsylvania-Halifax-Charlotte- 347 PM EDT Fri Apr 9 2021 ...SEVERE THUNDERSTORM WATCH 78 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for north central North Carolina, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. RCS
In the hours before
Local storm report, Apr 9, 6:12 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
612 PM EDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 2 NNW TOAST 36.52N 80.64W
04/09/2021 E0.50 INCH SURRY NC PUBLIC
&&
VFJSpecial weather statement, Apr 9, 6:16 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
616 PM EDT Fri Apr 9 2021
NCZ004-005-VAZ032-043-092300-
Stokes-Rockingham-Henry-Patrick-
616 PM EDT Fri Apr 9 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
STOKES...NORTHWESTERN ROCKINGHAM...WESTERN HENRY AND SOUTHEASTERN
PATRICK COUNTIES AND THE CITY OF MARTINSVILLE...
At 615 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Philpott Dam to near Prestonville.
Movement was east at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Martinsville...
Mayodan...
Madison...
Stoneville...
Danbury...
Spencer...
and Bassett.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3639 8026 3682 8008 3682 8006 3680 8005
3678 8003 3678 8001 3679 8003 3679 8001
3680 8001 3675 7978 3632 7996
TIME...MOT...LOC 2215Z 251DEG 23KT 3677 8005 3648 8018
RABLocal storm report, Apr 9, 6:19 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
619 PM EDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 2 NNE CLUSTER SPRINGS 36.64N 78.90W
04/09/2021 E0.50 INCH HALIFAX VA PUBLIC
&&
VFJLocal storm report, Apr 9, 6:27 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
627 PM EDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL 2 NNE CLUSTER SPRINGS 36.64N 78.90W
04/09/2021 E0.75 INCH HALIFAX VA PUBLIC
&&
VFJLocal storm report, Apr 9, 6:38 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
638 PM EDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 6 SSW ELMO 36.59N 79.17W
04/09/2021 M1.75 INCH HALIFAX VA TRAINED SPOTTER
&&
VFJSpecial weather statement, Apr 9, 6:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
641 PM EDT Fri Apr 9 2021
VAZ058-059-092315-
Halifax-Charlotte-
641 PM EDT Fri Apr 9 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEAST HALIFAX AND FAR
SOUTHERN CHARLOTTE COUNTIES...
At 641 PM EDT, a strong thunderstorm was located over Buffalo
Springs, or 8 miles southwest of Redoak, moving east at 25 mph.
Winds in excess of 30 mph and penny size hail are possible with this
storm.
Locations impacted include...
Staunton River State Park.
LAT...LON 3664 7856 3664 7858 3669 7866 3669 7868
3668 7870 3667 7870 3665 7871 3662 7871
3662 7872 3670 7872 3674 7862 3670 7865
3668 7862 3665 7857
TIME...MOT...LOC 2241Z 256DEG 22KT 3667 7868
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 8:12 PM EDT | Special Weather Statement | RNK | Bath | 48 min |
| Apr 8, 8:23 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt | 37 min |
| Apr 8, 8:38 PM EDT | Special Weather Statement | RNK | Campbell | 37 min |
| Apr 8, 8:48 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, City of Lynchburg | 27 min |
| Apr 8, 9:15 PM EDT | Areal Flood Advisory | RNK | Alleghany, Botetourt, Craig | 4 hr |
| Apr 8, 9:15 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, City of Covington | 90 min |
| Apr 8, 9:21 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell, City of Lynchburg | 54 min |
| Apr 8, 9:27 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, City of Covington | 63 min |
| Apr 8, 9:40 PM EDT | Special Weather Statement | RNK | Bedford, Botetourt | 65 min |
| Apr 8, 10:14 PM EDT | Special Weather Statement | RNK | Campbell | 61 min |
| Apr 8, 10:44 PM EDT | Special Weather Statement | RNK | Buckingham | 31 min |
| Apr 8, 11:55 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 35 min |
| Apr 9, 1:28 PM EDT | Special Weather Statement | RNK | Pulaski | 32 min |
| Apr 9, 1:52 PM EDT | Special Weather Statement | RNK | Bath | 23 min |
| Apr 9, 1:58 PM EDT | Special Weather Statement | RNK | City of Radford | 32 min |
| Apr 9, 2:05 PM EDT | Special Weather Statement | RNK | Alleghany | 25 min |
| Apr 9, 2:09 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 51 min |
| Apr 9, 2:27 PM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 33 min |
| Apr 9, 2:29 PM EDT | Special Weather Statement | RNK | Pulaski | 31 min |
| Apr 9, 2:50 PM EDT | Special Weather Statement | RNK | Giles | 25 min |
| Apr 9, 2:53 PM EDT | Special Weather Statement | RNK | Alleghany | 37 min |
| Apr 9, 2:55 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 50 min |
| Apr 9, 3:11 PM EDT | Special Weather Statement | RNK | Carroll | 34 min |
| Apr 9, 3:12 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Grayson, Montgomery, Pulaski, Wythe | 3 hr |
| Apr 9, 3:14 PM EDT | Special Weather Statement | RNK | Craig | 31 min |
| Apr 9, 3:21 PM EDT | Special Weather Statement | RNK | Bath | 24 min |
| Apr 9, 3:31 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Patrick | 44 min |
| Apr 9, 3:40 PM EDT | Special Weather Statement | RNK | Halifax | 35 min |
| Apr 9, 3:56 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 49 min |
| Apr 9, 4:07 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 23 min |
| Apr 9, 4:10 PM EDT | Special Weather Statement | RNK | City of Martinsville | 35 min |
| Apr 9, 4:19 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania | 41 min |
| Apr 9, 4:31 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 44 min |
| Apr 9, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Patrick | 40 min |
| Apr 9, 4:40 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania | 50 min |
| Apr 9, 5:10 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 36 min |
| Apr 9, 5:13 PM EDT | Tornado Warning | RNK | Pittsylvania | 33 min |
| Apr 9, 5:27 PM EDT | Tornado Warning | RNK | Halifax, Pittsylvania | 48 min |
| Apr 9, 5:55 PM EDT | Tornado Warning | RNK | Halifax | 50 min |
| Apr 9, 6:00 PM EDT | Special Weather Statement | RNK | City of Martinsville | 45 min |
| Apr 9, 6:16 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 44 min |
| Apr 9, 3:28 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 47 min |
| Apr 9, 4:11 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 49 min |
| Apr 9, 4:20 PM EDT | Tornado Warning | RNK | Surry | 25 min |
| Apr 9, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 55 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.